Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Bismarck, ND

May 7, 2003McHenry County, McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 7, 2003, 8:06 PM CDT for McHenry County, McLean County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 8:06 PM CDT (01:06 UTC)
Expired
May 7, 2003, 9:00 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, McLean County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
580 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS53 KBIS 080106
SVRBIS
NDC049-055-080200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF TURTLE LAKE...
  OR ABOUT 44 MILES SOUTH OF MINOT...EXTENDING TO BUTTE IN NORTHEASTERN MCLEAN 
  COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSO AT 825 PM CDT
  BUTTE AT 845 PM CDT
  VOLTAIRE...VELVA AT 850 PM CDT
  BERGEN AT 855 PM CDT
  BALFOUR AT 900 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4764 10125 4744 10095 4771 10064 4786 10059
          4787 10024 4819 10038 4820 10098 4790 10095

$$
JV/CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:00 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 7, 3:00 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED MAY 7 2003

I WILL BE FOLLOWING THE AVIATION MODEL...AND ITS OUTPUT TODAY
ECHOES WHAT IT STARTED TO SHOW YESTERDAY...NAMELY THAT THE FIRST
IMPULSE THROUGH OUR REGION WILL BE THE MAIN RAIN PRODUCER TONIGHT
THROUGH FRIDAY. THE SECOND IMPULSE WILL GO TOO FAR SOUTH TO HAVE A
MAJOR IMPACT ON THE WEATHER SATURDAY AND SUNDAY...ALTHOUGH A LITTLE
OF ITS BACKWASH MAY SWIPE THE SOUTHEASTERN QUARTER OF OUR FORECAST
AREA.

IN THE NEARER TERM...CONVECTION HAS ALREADY BEGUN IN THE FAR WEST
CENTRAL PART OF THE STATE...AND I EXPECT IT TO EXPAND AND AFFECT
MOST PARTS OF THE FORECAST AREA OVERNIGHT.

.BIS...NONE.

RSL
Hazardous weather outlook, May 7, 5:29 AM CDT, 14 hours 37 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
529 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 7, 3:12 PM CDT, 4 hours 54 minutes before
NDZ009-017-072130

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
312 PM CDT (212 PM MDT) WED MAY 7 2003

AT 310 PM CDT (210 MDT) LOCAL RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN HALF OF MCKENZIE COUNTY MOVING
INTO SOUTHERN WILLIAMS COUNTY. SMALL HAIL WAS REPORTED NEAR SATHER
DAM AT 310 PM CDT. THE HEAVIEST THUNDERSTORM WAS LOCATED NEAR
TRENTON MOVING NORTHEAST AT 25 MPH. THIS STORM WILL APPROACH
WILLISTON BY 320 PM CDT...BRINGING BRIEF HEAVY RAINFALL...DANGEROUS
LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH.

BURKE
Local storm report, May 7, 6:19 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

619 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 PM    5 N BISMARCK              ND   .75 INCH HAIL

05/07/03   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.
Local storm report, May 7, 6:25 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

625 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0620 PM    UNDERWOOD                 ND   .88 INCH HAIL

05/07/03   MCLEAN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 6:45 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

645 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0630 PM    2 N ROSEGLEN              ND   .88 INCH HAIL

05/07/03   MCLEAN                         REPORTED BY PUBLIC.
Local storm report, May 7, 6:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

659 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0650 PM    2 NW RYDER                ND   1 INCH HAIL

05/07/03   WARD                           REPORTED BY STORM

                                          SPOTTER.
Local storm report, May 7, 7:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

752 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0740 PM    5 NW UNDERWOOD            ND   .75 INCH HAIL

05/07/03   MCLEAN                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:08 PM CDTSevere Thunderstorm WarningBISMcLean52 min
May 7, 7:10 PM CDTSevere Thunderstorm WarningBISMorton65 min
May 7, 7:34 PM CDTSevere Thunderstorm WarningBISEmmons56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.